MAUDE Adverse Event Report: SONOVA AG PHONAK; LYRIC4

SONOVA AG PHONAK; LYRIC4
Model Number 078-0063
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A 90-year-old patient, long time user of the lyric device, had a new device inserted in (b)(6) 2022.The insertion depth of the device in the ear canal was 7mm.The patient has removed the device after about 2 weeks wearing time due to pain in the ear but did not have the ear checked.On the (b)(6) 2022, when the patient came to get the device replaced, the hcp has identified "pit in his ear" at about 5mm in the canal.The pit was filled with debris.The hcp has referred the patient to an otolaryngologist however, the patient went to a family physician who did not have any concerns about the state of the patient's ear.During the next visit to hcp for lyric replacement, the state of the ear has worsened.On (b)(6) 2022, the patient has visited otolaryngologist, who cleared the debris, and concluded that the ear canal has eroded through cartilage to the bone, and the tissue was necrotic.The patient was diagnosed by the otolaryngologist with externa auditory cholesteatoma, which according to the otolaryngologist was caused by the use of lyric.The doctor treated the patient's ear with topical antibiotic and indicated that it should heal.He recommended to stop using lyric and fit with a different model of hearing aids once ear has healed.
 
Additional Manufacturer Narrative
The preliminary analysis does not indicate that the event occurred due to a failure of the device to perform as expected.Based on the information provided in the case it cannot be excluded that lyric4 has contributed to the event.The delay in professional treatment from august to november was likely to contribute to the severity of the event.The patient did not contact hcp upon removal of the device due to pain, and addressed a family doctor instead of otolaryngologist upon the referral.The lyric device was discarded by patient in august and therefore device analysis can not be performed.Similar events are subject to ongoing monitoring.
 
Additional Manufacturer Narrative
The delay in professional treatment from august to november has contributed to the event.Moreover, instruction for use includes a warning that the patient needs to contact hearing care professional in case of pain beyond initial discomfort.The patient has undergone a treatment involving debridement and topical anibiotics.On 24.02.2023 the company was informed that the patient has been cleared to use daily wear hearing aids.This is the final report.

Brand Name
PHONAK
Common Device Name
LYRIC4
Manufacturer (Section D)
SONOVA AG
laubisrütistrasse 28
stafa, zurich 8712
SZ  8712
Manufacturer Contact
minal maurya
750 n commons dr.
aurora, IL 60504
6308219589
MDR Report Key16094709
Report Number3005085999-2023-00001
Device Sequence Number6669145
Product Code ESD
UDI-Device Identifier07613389250893
UDI-Public07613389250893
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number078-0063
Device Catalogue Number078-0063
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2022
Supplement Date Received by Manufacturer02/24/2023
Initial Report FDA Received Date01/04/2023
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale